Discrete & Computational Geometry

, Volume 47, Issue 2, pp 235–244 | Cite as

A Non-linear Lower Bound for Planar Epsilon-nets

Article

Abstract

We show that the minimum possible size of an ε-net for point objects and line (or rectangle)-ranges in the plane is (slightly) bigger than linear in \(\frac{1}{\epsilon}\). This settles a problem raised by Matoušek, Seidel and Welzl (Proc. 6th Annu. ACM Sympos. Comput. Geom., pp. 16–22, 1990).

Keywords

Epsilon nets Weak epsilon nets VC-dimension 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Agarwal, P.K.: Partitioning arrangements of lines I. Discrete Comput. Geom. 5, 449–483 (1990) CrossRefMATHMathSciNetGoogle Scholar
  2. 2.
    Agarwal, P.K.: Partitioning arrangements of lines II. Discrete Comput. Geom. 5, 553–573 (1990) Google Scholar
  3. 3.
    Alon, N., Spencer, J.H.: The Probabilistic Method, 3rd edn. Wiley, New York (2008). xv+352 pp. CrossRefMATHGoogle Scholar
  4. 4.
    Alon, N., Haussler, D., Welzl, E.: Partitioning and geometric embedding of range spaces of finite Vapnik–Chervonenkis dimension. In: Proc. of the Third Annual Symposium on Computational Geometry, Waterloo, Canada, pp. 331–340. ACM, New York (1987) CrossRefGoogle Scholar
  5. 5.
    Alon, N., Bárány, I., Füredi, Z., Kleitman, D.J.: Point selections and weak ε-nets for convex hulls. Comb. Probab. Comput. 1, 189–200 (1992) CrossRefMATHGoogle Scholar
  6. 6.
    Alon, N., Kalai, G., Matoušek, J., Meshulam, R.: Transversal numbers for hypergraphs arising in geometry. Adv. Appl. Math. 29, 79–101 (2002) CrossRefMATHGoogle Scholar
  7. 7.
    Aronov, B., Ezra, E., Sharir, M.: Small-size epsilon-nets for axis-parallel rectangles and boxes. In: Proc. STOC 09, pp. 639–648 Google Scholar
  8. 8.
    Brönnimann, H., Goodrich, M.T.: Almost optimal set covers in finite VC dimensions. Discrete Comput. Geom. 14, 463–479 (1995) CrossRefMATHMathSciNetGoogle Scholar
  9. 9.
    Bukh, B., Matoušek, J., Nivasch, G.: Lower bounds for weak epsilon-nets and stair-convexity. In: Proc. 25th ACM Symp. on Computational Geometry (SoCG 2009), pp. 1–10 (2009) Google Scholar
  10. 10.
    Chazelle, B., Friedman, J.: A deterministic view of random sampling and its use in geometry. Combinatorica 10, 229–249 (1990) CrossRefMATHMathSciNetGoogle Scholar
  11. 11.
    Chazelle, B., Edelsbrunner, H., Grigni, M., Guibas, L.J., Sharir, M., Welzl, E.: Improved bounds on weak ε-nets for convex sets. Discrete Comput. Geom. 13, 1–15 (1995) CrossRefMATHMathSciNetGoogle Scholar
  12. 12.
    Clarkson, K.: New applications of random sampling in computational geometry. Discrete Comput. Geom. 2, 195–222 (1987) CrossRefMATHMathSciNetGoogle Scholar
  13. 13.
    Clarkson, K.L., Varadarajan, K.: Improved approximation algorithms for geometric set cover. Discrete Comput. Geom. 37, 43–58 (2007) CrossRefMATHMathSciNetGoogle Scholar
  14. 14.
    Even, G., Rawitz, D., Shahar, S.: Hitting sets when the VC-dimension is small. Inf. Process. Lett. 95, 358–362 (2005) CrossRefMATHMathSciNetGoogle Scholar
  15. 15.
    Füredi, Z., Pach, J.: Traces of finite sets: extremal problems and geometric applications. In: Extremal problems for finite sets, Visegrád, 1991. Bolyai Soc. Math. Stud., vol. 3, pp. 251–282. János Bolyai Math. Soc., Budapest (1994) Google Scholar
  16. 16.
    Furstenberg, H., Katznelson, Y.: A density version of the Hales–Jewett theorem for k=3. In: Graph Theory and Combinatorics, Cambridge, 1988. Discrete Math., vol. 75, pp. 227–241 (1989) Google Scholar
  17. 17.
    Furstenberg, H., Katznelson, Y.: A density version of the Hales–Jewett theorem. J. Anal. Math. 57, 64–119 (1991) MATHMathSciNetGoogle Scholar
  18. 18.
    Hales, A.W., Jewett, R.I.: Regularity and positional games. Trans. Am. Math. Soc. 106, 222–229 (1963) CrossRefMATHMathSciNetGoogle Scholar
  19. 19.
    Har-Peled, S., Kaplan, H., Sharir, M., Smorodinsky, S.: ε-nets for half-spaces revisited. Manuscript (2008) Google Scholar
  20. 20.
    Haussler, D., Welzl, E.: ε-nets and simplex range queries. Discrete Comput. Geom. 2, 127–151 (1987) CrossRefMATHMathSciNetGoogle Scholar
  21. 21.
    King, J., Kirkpatrick, D.G.: Improved approximation for guarding simple galleries from the perimeter. arXiv:1001.4231 (2010)
  22. 22.
    Komlós, J., Pach, J., Woeginger, G.: Almost tight bounds for epsilon nets. Discrete Comput. Geom. 7, 163–173 (1992) CrossRefMATHMathSciNetGoogle Scholar
  23. 23.
    Matoušek, J.: Reporting points in half-spaces. Comput. Geom. 2, 169–186 (1992) CrossRefMATHMathSciNetGoogle Scholar
  24. 24.
    Matoušek, J.: Lectures on Discrete Geometry. Graduate Texts in Mathematics, vol. 212. Springer, New York (2002). xvi+481 pp. MATHGoogle Scholar
  25. 25.
    Matoušek, J., Wagner, U.: New constructions of weak ε-nets. Discrete Comput. Geom. 32, 195–206 (2004) MATHMathSciNetGoogle Scholar
  26. 26.
    Matoušek, J., Seidel, R., Welzl, E.: How to net a lot with little: small ε-nets for disks and halfspaces. In: Proc. 6th Annu. ACM Sympos. Comput. Geom., pp. 16–22 (1990). Revised version at http://kam.mff.cuni.cz/matousek/enets3.ps.gz CrossRefGoogle Scholar
  27. 27.
    Pach, J., Agarwal, P.K.: Combinatorial Geometry. Wiley-Interscience Series in Discrete Mathematics and Optimization, A Wiley-Interscience Publication. Wiley, New York (1995). xiv+354 pp. CrossRefMATHGoogle Scholar
  28. 28.
    Pach, J., Woeginger, G.: Some new bounds for ε-nets. In: Proc. 6th Annual Symposium on Computational Geometry, pp. 10–15. ACM, New York (1990) CrossRefGoogle Scholar
  29. 29.
    Pach, J., Tardos, G., Tóth, G.: Indecomposable coverings. Can. Math. Bull. 52(3), 451–463 (2009) CrossRefMATHGoogle Scholar
  30. 30.
    Polymath, D.H.J.: A new proof of the density Hales–Jewett theorem. arXiv:0910.3926
  31. 31.
    Polymath, D.H.J.: Density Hales–Jewett and Moser numbers. arXiv:1002.0374
  32. 32.
    Pyrga, E., Ray, S.: New existence proofs for ε-nets. In: Proc. 24th Annu. ACM Sympos. Comput. Geom., pp. 199–207 (2008) Google Scholar
  33. 33.
    Schwartz, J.: Fast probabilistic algorithms for verification of polynomial identities. Journal of the ACM, 701–717 (1980) Google Scholar
  34. 34.
    Vapnik, V.N., Chervonenkis, A.Yu.: On the uniform convergence of relative frequencies of events to their probabilities. Theory Probab. Appl. 16, 264–280 (1971) CrossRefMATHGoogle Scholar
  35. 35.
    Varadarajan, K.R.: Epsilon nets and union complexity. In: Symposium on Computational Geometry, pp. 11–16 (2009) Google Scholar
  36. 36.
    Zippel, R.: Probabilistic algorithms for sparse polynomials. In: Symbolic and Algebraic Computation (EUROSAM’79, Internat. Sympos.), Marseille, 1979. Lecture Notes in Comput. Sci., vol. 72, pp. 216–226. Springer, Berlin (1979) Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.Schools of Mathematics and Computer Science, Sackler Faculty of Exact SciencesTel Aviv UniversityTel AvivIsrael
  2. 2.Institute for Advanced StudyPrincetonUSA

Personalised recommendations